Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 150, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2017, 6:34 PM EDT for Harnett County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 6:34 PM EDT (22:34 UTC)
- Expired
- Jul 11, 2017, 7:19 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 36 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WUUS52 KRAH 112234
SVRRAH
NCC085-112330-
/O.NEW.KRAH.SV.W.0150.170711T2234Z-170711T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
634 PM EDT TUE JUL 11 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Central Harnett County in central North Carolina...
* Until 730 PM EDT
* At 633 PM EDT, a severe thunderstorm was located near Lillington,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lillington, Angier, Coats, Raven Rock State Park, Buies Creek and
Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3533 7894 3540 7900 3550 7895 3557 7887
3552 7870 3550 7868 3549 7866 3547 7865
3545 7862 3541 7860 3540 7860 3535 7868
3532 7887
TIME...MOT...LOC 2233Z 243DEG 10KT 3544 7883
HAIL...<.75IN
WIND...60MPH
$$
263 follow-up statements
080
WWUS52 KRAH 112251
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
651 PM EDT TUE JUL 11 2017
NCC085-112330-
/O.CON.KRAH.SV.W.0150.000000T0000Z-170711T2330Z/
Harnett NC-
651 PM EDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL HARNETT COUNTY...
At 650 PM EDT, a severe thunderstorm was located over Lillington,
drifting east northeast between 5 and 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lillington, Angier, Coats, Raven Rock State Park, Buies Creek and
Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3533 7894 3540 7900 3550 7895 3557 7887
3552 7870 3550 7868 3549 7866 3547 7865
3545 7862 3541 7860 3540 7860 3535 7868
3532 7887
TIME...MOT...LOC 2250Z 248DEG 6KT 3543 7884
HAIL...0.75IN
WIND...60MPH
$$
26870
WWUS52 KRAH 112306
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
706 PM EDT TUE JUL 11 2017
NCC085-112330-
/O.CON.KRAH.SV.W.0150.000000T0000Z-170711T2330Z/
Harnett NC-
706 PM EDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL HARNETT COUNTY...
At 705 PM EDT, a severe thunderstorm was located near Lillington,
moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lillington, Angier, Coats, Raven Rock State Park, Buies Creek and
Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
Torrential rainfall and continuous cloud to ground lightning are
also occurring with this storm. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3533 7894 3540 7900 3550 7895 3557 7887
3552 7870 3550 7868 3549 7866 3547 7865
3545 7862 3541 7860 3540 7860 3535 7868
3532 7887
TIME...MOT...LOC 2305Z 290DEG 11KT 3538 7874
HAIL...<.75IN
WIND...60MPH
$$
26936
WWUS52 KRAH 112319
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
719 PM EDT TUE JUL 11 2017
NCC085-112328-
/O.CAN.KRAH.SV.W.0150.000000T0000Z-170711T2330Z/
Harnett NC-
719 PM EDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARNETT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds up
to 40 mph and heavy rain and associated street flooding are still
possible with this thunderstorm around Lillington and Buies Creek.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3533 7894 3540 7900 3550 7895 3557 7887
3552 7870 3550 7868 3549 7866 3547 7865
3545 7862 3541 7860 3540 7860 3535 7868
3532 7887
TIME...MOT...LOC 2315Z 243DEG 10KT 3540 7870
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:34 PM EDT, 3 hours earlier.
Area forecast discussion, Jul 11, 3:34 PM EDT, 3 hours before
Area Forecast Discussion National Weather Service Raleigh NC 334 PM EDT Tue Jul 11 2017 .SYNOPSIS... A weak surface trough over central NC will drive diurnal convection this afternoon. An upper level ridge over the area will bring very warm weather to the area for the rest of the work week. && .NEAR TERM /Today through tonight/... As of 330 PM Tuesday... A few showers have broken out across the southwest piedmont in a line from Wadesboro to Sanford but nothing has been particularly vigorous at this point. Surface observations hint at a little bit of low level convergence in this area but otherwise parameters remain similar to yesterday with about 1500-2000 J/kg of MLCAPE and DCAPE in the area of convection is about 800 J/kg. Lapse rates are marginal but low level values have reached 7.5 deg/km with mid- levels still 5-6 deg/km. Like previous days, very little to no shear to work with. PW values in the area of the showers sits at 1.7 inches. With no dynamics and only moderate instability aloft, expect heavy rain to be the main threat where convection breaks out due to slow storm motion. High temperatures today are close to their expected highs in the low 90s. Once again SREF and other short term models not very bullish on fog or low stratus overnight but with last nights observations in mind, would not rule out patchy to areas of fog or low stratus especially in the southwestern counties but at this time forecast soundings do look a little drier in the low levels than last night. && .SHORT TERM /Wednesday through Wednesday night/... As of 330 PM Tuesday... Temperatures will continue to go up on Wednesday as the subtropical ridge builds over the Carolinas and thickness values approach 1440. This will give high temperatures solidly into the mid 90s with heat index values of 100-105 probable. Can't rule out a few values above 105 degrees but at this time it appears that heat advisory criteria will not be met. Scattered diurnal convection will once again be possible during the afternoon and evening hours with perhaps a little more northward extent to the coverage today as the surface boundary retrogrades. Once again fog and low stratus cant be ruled out on Thursday morning. Lows in the lower 70s. && .LONG TERM /Thursday through Tuesday/... As of 257 PM Tuesday... Another hot day expected Thursday with limited rain chances, thanks to persistent pattern with ridging aloft. The main weather story will be highs in the mid 90s and heat index values in the lower 100s. Rain chances will increase on Friday as a short wave moving across the Great Lakes approaches. While the airmass will be the same as Thursday, increased clouds should keep temps down a couple degrees compared to Thursday. Shower/tstm chances will remain fairly high on Saturday as the aforementioned short wave axis crosses the East and assoc cold front begins to cross the state. Highs should remain below 90 across most of our CWA given the clouds and rain. Another short wave dropping into the longwave trough over the East will facilitate the trough axis remaining to our west. As such, the sfc front will likely shift back westward, stalling over the state. The best chance for rain will depend on where the front stalls, but for now it looks like the SE half of the state will have the highest rain chances and remain in the warmer airmass. && .AVIATION /18Z Tuesday through Sunday/... As of 210 PM Tuesday... 24 hour TAF period: VFR conditions will prevail for much if not all of the forecast period. Showers, if they occur, would be most prevalent across the south and east with KFAY most likely to see rain or thunder. Patchy fog or low stratus could be possible before sunrise but the likelihood of that happening appears less than in previous days. Winds should remain out of the south or southwest at 5-10 kts with some gusts to 15 kts possible this afternoon. Gusts will subside after sunset. Long term: Scattered convection across the southern counties will be possible for the next several days but otherwise VFR conditions should be prevalent through much of the period. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ellis NEAR TERM...Ellis SHORT TERM...Ellis LONG TERM...np AVIATION...Ellis
Hazardous weather outlook, Jul 11, 3:04 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 304 PM EDT Tue Jul 11 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-121915- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 304 PM EDT Tue Jul 11 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot and humid conditions will occur Wednesday through Friday as heat index values reach between 100 and 104 degrees each afternoon. Heat indices this high will pose a risk of heat related illnesses if precautions are not taken. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 4:33 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT TUE JUL 11 2017
NCZ083-084-112130-
Richmond NC-Anson NC-
433 PM EDT TUE JUL 11 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ANSON
AND SOUTH CENTRAL RICHMOND COUNTIES UNTIL 530 PM EDT...
At 432 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles west of
Rockingham to 7 miles south of Wadesboro. Movement was southeast at
10 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rockingham, Hamlet, Dobbins Heights, Morven, McFarlan, Diggs and East
Rockingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around, or
away.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 8011 3487 8016 3498 7994 3491 7966
3481 7973
TIME...MOT...LOC 2032Z 313DEG 11KT 3490 7996 3486 8004
26Special weather statement, Jul 11, 6:02 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
602 PM EDT TUE JUL 11 2017
NCZ077-112245-
Harnett NC-
602 PM EDT TUE JUL 11 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT COUNTY UNTIL 645
PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lillington, moving northeast at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lillington, Angier, Coats, Raven Rock State Park and Buies Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around, or
away.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3539 7894 3549 7893 3555 7882 3552 7870
3550 7868 3550 7866 3548 7865 3547 7865
3545 7862 3542 7861 3540 7859 3534 7881
TIME...MOT...LOC 2201Z 243DEG 11KT 3543 7884
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:55 PM EDT | Areal Flood Advisory | RAH | Anson | 3 hr |
| Jul 11, 4:33 PM EDT | Special Weather Statement | RAH | Richmond | 57 min |
| Jul 11, 6:02 PM EDT | Special Weather Statement | RAH | Harnett | 43 min |
| Jul 11, 7:06 PM EDT | Areal Flood Advisory | RAH | Harnett | 3 hr |
| Jul 11, 7:24 PM EDT | Special Weather Statement | RAH | Harnett | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.